Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 522, NWS Jackson, MS

July 4, 2001Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 4, 2001, 8:37 PM CDT for Lowndes County, Mississippi. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 8:37 PM CDT (01:37 UTC)
Expired
Jul 4, 2001, 9:00 PM CDT
In force
23 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lowndes County, MS

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:40 PM CDTThunderstorm WindColumbus, MSSeveral trees and powerlines were blown down on Highways 12 and 82 in the Columbus area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2337 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 050137
SVRJAN

MSC087-050200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
837 PM CDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 900 PM CDT

* AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COLUMBUS AFB...MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR COLUMBUS AT 845 PM CDT
  BE NEAR NEW HOPE AT 850 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3364 8828 3366 8846 3329 8857 3329 8830

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 4, 2:40 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT WED JUL 4 2001

LATEST SURFACE ANALYSIS INDICATES A HINT OF A SURFACE TROUGH ROUGHLY
ALONG THE NATCHEZ TRACE. THIS AREA ALSO COINCIDES WITH A 500MB
SHORTWAVE AXIS. IN ADDITION...VISIBLE IMAGERY SHOWS AN OUTFLOW
BOUNDARY MOVING SOUTHWARD OVER NORTHWESTERN PORTIONS OF THE CWFA.
SHOWERS AND THUNDERSTORMS ARE SITUATED ALONG BOTH OF THESE SURFACE
FEATURES.

ETA AND AVN ARE IN GOOD AGREEMENT THIS RUN. BOTH MODELS INITIALIZED
THE 500MB VORT AXIS REALLY WELL OVER THE CWFA. THIS FEATURE HAS BEEN
FAIRLY PERSISTENT FOR THE PAST FEW DAYS...AND BOTH MODELS ARE
INDICATING THIS FEATURE TO BEGIN MOVING SOUTHWARD TONIGHT THROUGH
THURSDAY. CROSS SECTIONS SHOW GOOD MID LEVEL DRYING THROUGH THE
REMAINDER OF THE FORECAST PERIOD AS THE UPPER LEVEL RIDGE TO THE
WEST BUILDS EASTWARD. DRIER MID LEVEL AIR SHOULD BEGIN SETTLING IN
OVER THE NORTHERN CWFA TONIGHT AND STEADILY FILTERING IN OVER THE
SOUTHERN ZONES LATER TOMORROW. MOISTURE WILL THEN BE MAINLY CONFINED
TO BELOW 700MB. WITH SLIGHTLY WARMER MID LEVEL TEMPS...THUNDERSTORM
ACTIVITY SHOULD BE SOMEWHAT MORE LIMITED IN COVERAGE THAN THE PAST
FEW DAYS.

A SURFACE FRONT CURRENTLY OVER THE PLAINS STATES WILL SLOWLY MAKE
ITS WAY SOUTHWARD TOMORROW...AND APPROACH THE NORTHERN CWFA DURING
THE OVERNIGHT HOURS. WITH MOISTURE CONFINED MAINLY TO THE LOW
LEVELS...AND NO UPPER LEVEL SUPPORT...DON'T EXPECT A LOT OF ACTIVITY
ALONG THE FRONT THURSDAY NIGHT/EARLY FRIDAY. THIS BOUNDARY COULD
HELP TO FIRE CONVECTION OVER CENTRAL AND SOUTHERN AREAS ON
FRIDAY...COMBINED WITH DAYTIME HEATING. WITH LIMITED UPPER
SUPPORT...ACTIVITY SHOULD REMAIN ONLY SCATTERED IN NATURE. THERE IS
STILL SOME QUESTION ON EXACTLY HOW FAR SOUTH THIS BOUNDARY WILL MAKE
IT...THE AVN IS AGAIN INDICATING THE FRONT WILL MAKE IT AS FAR SOUTH
AS THE SOUTHERN ZONES...ALBEIT A VERY DIFFUSE BOUNDARY. THE ETA
STILL TAKES IT TO THE COAST BEFORE WASHING IT OUT. WILL DEFINITELY
LEAVE AT LEAST SLIGHT POPS IN THE EXTENDED FOR THE SOUTHERN
ZONES...ESPECIALLY IF WHATEVER IS LEFT OF THE BOUNDARY DECIDES TO
BECOME STATIONARY ALONG THE COAST.

CURRENT EXTENDED LOOKS FINE AND NO MAJOR CHANGES WILL BE MADE.
ANOTHER BOUNDARY IS FORECAST TO MOVE SOUTHWARD OVER THE CWFA ON
SUNDAY/MONDAY. BUT AGAIN...UPPER RIDGING SHOULD LIMIT THE CONVECTIVE
ACTIVITY. WILL KEEP CURRENT WORDING OF AFTERNOON/EVE THUNDER FOR NOW.

GUIDANCE...TEMPS LOOK FINE AND WILL TAKE BLEND. MAV POPS TRENDS LOOK
PRETTY GOOD. HIGHER POPS IN THE SOUTH...WITH THE SHORTWAVE/SHEAR
AXIS. LOWER POPS IN THE NORTH...WITH THE DRIER MID LEVEL AIR
SETTLING IN OVER THE REGION LATER TONIGHT. POPS SHOULD RETURN TO A
MORE LOW END CHANCE/WIDELY SCATTERED NATURE AS THE UPPER RIDGE
BUILDS EAST. MAV POP TRENDS SEEM TO HAVE THIS HANDLED FAIRLY WELL
AND WILL ONLY MAKE MINOR ADJUSTMENTS.

JAN 73/94/72/95 3323
MEI 72/94/72/94 3323

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
32

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:58 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee32 min
Jul 4, 9:33 PM CDTSevere Thunderstorm WarningJANNoxubee27 min
Jul 5, 5:10 PM CDTSevere Thunderstorm WarningJANClarke, Jasper35 min
Jul 5, 5:38 PM CDTSevere Thunderstorm WarningJANLowndes37 min
Jul 5, 5:51 PM CDTSevere Thunderstorm WarningJANLauderdale29 min
Jul 5, 6:02 PM CDTSevere Thunderstorm WarningJANOktibbeha, Winston28 min
Jul 5, 6:12 PM CDTSevere Thunderstorm WarningJANClarke33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.